Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 162, NWS Wichita, KS

July 20, 1995Reno County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 20, 1995, 8:57 PM CDT for Reno County, Kansas. It was in force for 38 min.

The area

The counties it named.

The facts

Issued
Jul 20, 1995, 8:57 PM CDT (01:57 UTC)
Expired
Jul 20, 1995, 9:35 PM CDT
In force
38 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Reno County, KS

The radar

The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 2.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 210158 RRA
SVRICT
KSC155-210245-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
857 PM CDT THU JUL 20 1995
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  945 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...SOUTHERN RENO COUNTY
 
AT 856PM A SEVERE THUNDERSTORM WAS LOCATED NEAR ARLINGTON OR 25 MILES
SOUTHWEST OF HUTCHINSON. THE STORM IS MOVING SOUTHEAST AT 25 MPH AND
WILL REACH PRETTY PRAIRIE BY 930PM.
 
IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU
ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.
 
 
RENO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 3:58 PM CDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jul 20, 3:58 PM CDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
358 PM CDT THU JUL 20 1995

MODELS IN GENERAL AGREEMENT WITH MOVING TROF ACROSS KS TMRW AND
BRINGING HIGH INSTABILITY ACROSS THE AREA.  MOISTURE WILL BE ON THE
INCREASE DURING THE OVERNIGHT IN THE WEST AND MOISTURE WILL REMAIN IN
PLACE ACROSS THE EAST.  WAA SETS  UP TONIGHT AND INTO TMRW AFTERNOON
AND THIS IS PICKED UP BY LOOKING AT THE I306-307 SFCS.   LOOKS LIKE
BEST UPPER DYNAMICS WILL BE OVER EAST NEBRASKA BUT THERE COULD BE SOME
ACTIVITY ACROSS CWA LATE IN DAY OR TMRW NIGHT WITH THE TROF...HIGH
INSTABILITY...MOISTURE... HEATING OF DAY...AND SMALL CAP.

GUIDANCE IS IN GOOD AGREEMENT IN SOME PLACES AND DIVERGES IN OTHERS.
HAVE USED A BLEND WITH A TREND TO THE FWC.

RSL 64/91 12   SLN 65/92 -2
ICT 68/91 -2   HUT 67/92 -2
CNU 67/90 -2

KING

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.